Abstract and Applied Analysis

The Behavior of Positive Solutions of a Nonlinear Second-Order Difference Equation

Stevo Stević and Kenneth S. Berenhaut

Full-text: Open access

Abstract

This paper studies the boundedness, global asymptotic stability, and periodicity of positive solutions of the equation x n = f ( x n 2 ) / g ( x n 1 ) , n 0 , where f , g C [ ( 0 , ) , ( 0 , ) ] . It is shown that if f and g are nondecreasing, then for every solution of the equation the subsequences { x 2 n } and { x 2 n 1 } are eventually monotone. For the case when f ( x ) = α + β x and g satisfies the conditions g ( 0 ) = 1 , g is nondecreasing, and x / g ( x ) is increasing, we prove that every prime periodic solution of the equation has period equal to one or two. We also investigate the global periodicity of the equation, showing that if all solutions of the equation are periodic with period three, then f ( x ) = c 1 / x and g ( x ) = c 2 x , for some positive c 1 and c 2 .

Article information

Source
Abstr. Appl. Anal., Volume 2008 (2008), Article ID 653243, 8 pages.

Dates
First available in Project Euclid: 9 September 2008

Permanent link to this document
https://projecteuclid.org/euclid.aaa/1220969143

Digital Object Identifier
doi:10.1155/2008/653243

Mathematical Reviews number (MathSciNet)
MR2393108

Zentralblatt MATH identifier
1146.39018

Citation

Stević, Stevo; Berenhaut, Kenneth S. The Behavior of Positive Solutions of a Nonlinear Second-Order Difference Equation. Abstr. Appl. Anal. 2008 (2008), Article ID 653243, 8 pages. doi:10.1155/2008/653243. https://projecteuclid.org/euclid.aaa/1220969143


Export citation

References

  • A. M. Amleh, E. A. Grove, G. Ladas, and D. A. Georgiou, “On the recursive sequence $x_n+1=\alpha+x_n-1/x_n$,” Journal of Mathematical Analysis and Applications, vol. 233, no. 2, pp. 790–798, 1999.
  • F. Balibrea, A. Linero Bas, G. S. López, and S. Stević, “Global periodicity of $x_n+k+1=f_k(x_n+k)\ldotsf_1(x_n+1)$,” Journal of Difference Equations and Applications, vol. 13, no. 10, pp. 901–910, 2007.
  • K. S. Berenhaut, K. M. Donadio, and J. D. Foley, “On the rational recursive sequence $y_n=A+y_n-1/y_n-m$ for small $A$,” to appear in Applied Mathematics Letters.
  • K. S. Berenhaut, J. E. Dice, J. D. Foley, B. D. Iričanin, and S. Stević, “Periodic solutions of the rational difference equation $y_n=y_n-3+y_n-4/y_n-1$,” Journal of Difference Equations and Applications, vol. 12, no. 2, pp. 183–189, 2006.
  • K. S. Berenhaut and S. Stević, “A note on the difference equation $x_n+1=1/x_nx_n-1+1/x_n-3x_n-4$,” Journal of Difference Equations and Applications, vol. 11, no. 14, pp. 1225–1228, 2005.
  • K. S. Berenhaut and S. Stević, “The behaviour of the positive solutions of the difference equation $x_n=A+(x_n-2/x_n-1)^p$,” Journal of Difference Equations and Applications, vol. 12, no. 9, pp. 909–918, 2006.
  • L. Berg, “Nonlinear difference equations with periodic solutions,” Rostocker Mathematisches Kolloquium, no. 61, pp. 13–20, 2006.
  • L. Berg and S. Stević, “Periodicity of some classes of holomorphic difference equations,” Journal of Difference Equations and Applications, vol. 12, no. 8, pp. 827–835, 2006.
  • M. Csörnyei and M. Laczkovich, “Some periodic and non-periodic recursions,” Monatshefte für Mathematik, vol. 132, no. 3, pp. 215–236, 2001.
  • R. DeVault, C. Kent, and W. Kosmala, “On the recursive sequence $x_n+1=p+x_n-k/x_n$,” Journal of Difference Equations and Applications, vol. 9, no. 8, pp. 721–730, 2003.
  • H. M. El-Owaidy, A. M. Ahmed, and M. S. Mousa, “On asymptotic behaviour of the difference equation $x_n+1=\alpha+x_n-1^p/x_n^p$,” Journal of Applied Mathematics & Computing, vol. 12, no. 1-2, pp. 31–37, 2003.
  • E. A. Grove and G. Ladas, Periodicities in Nonlinear Difference Equations, vol. 4 of Advances in Discrete Mathematics and Applications, Chapman & Hall/CRC, Boca Raton, Fla, USA, 2005.
  • B. D. Iričanin, “A global convergence result for a higher order difference equation,” Discrete Dynamics in Nature and Society, vol. 2007, Article ID 91292, 7 pages, 2007.
  • B. D. Iričanin and S. Stević, “Some systems of nonlinear difference equations of higher order with periodic solutions,” Dynamics of Continuous, Discrete & Impulsive Systems. Series A, vol. 13, no. 3-4, pp. 499–507, 2006.
  • G. Karakostas, “Asymptotic 2-periodic difference equations with diagonally self-invertible responses,” Journal of Difference Equations and Applications, vol. 6, no. 3, pp. 329–335, 2000.
  • R. P. Kurshan and B. Gopinath, “Recursively generated periodic sequences,” Canadian Journal of Mathematics, vol. 26, pp. 1356–1371, 1974.
  • R. C. Lyness, “1581. Cycles,” The Mathematical Gazette, vol. 26, no. 268, p. 62, 1942.
  • R. C. Lyness, “1847. Cycles,” The Mathematical Gazette, vol. 29, no. 287, pp. 231–233, 1945.
  • R. C. Lyness, “2952. Cycles,” The Mathematical Gazette, vol. 45, no. 353, pp. 207–209, 1961.
  • S. Stević, “On the recursive sequence $x_n+1=x_n+1/g(x_n)$,” Taiwanese Journal of Mathematics, vol. 6, no. 3, pp. 405–414, 2002.
  • S. Stević, “Asymptotic behavior of a nonlinear difference equation,” Indian Journal of Pure and Applied Mathematics, vol. 34, no. 12, pp. 1681–1687, 2003.
  • S. Stević, “On the recursive sequence $x_n+1=\alpha+\betax_n-1/1+g(x_n)$,” Indian Journal of Pure and Applied Mathematics, vol. 33, no. 12, pp. 1767–1774, 2002.
  • S. Stević, “On the recursive sequence $x_n+1=A/\Pi_i=0^kx_n-i+1/\Pi_j=k+2^2(k+1)x_n-j$,” Taiwanese Journal of Mathematics, vol. 7, no. 2, pp. 249–259, 2003.
  • S. Stević, “On the recursive sequence $x_n+1=\alpha_n+x_n-1/x_n$ II,” Dynamics of Continuous, Discrete & Impulsive Systems. Series A, vol. 10, no. 6, pp. 911–916, 2003.
  • S. Stević, “A note on periodic character of a difference equation,” Journal of Difference Equations and Applications, vol. 10, no. 10, pp. 929–932, 2004.
  • S. Stević, “Periodic character of a difference equation,” Rostocker Mathematisches Kolloquium, no. 59, pp. 3–10, 2005.
  • S. Stević, “On the recursive sequence $x_n+1=\alpha_n+x_n-1^p/x_n^p$,” Journal of Applied Mathematics & Computing, vol. 18, no. 1-2, pp. 229–234, 2005.
  • S. Stević, “On the recursive sequence $x_n+1=\alpha+\betax_n-k/f(x_n,\ldots,x_n-k+1)$,” Taiwanese Journal of Mathematics, vol. 9, no. 4, pp. 583–593, 2005.
  • S. Stević, “A note on periodic character of a higher order difference equation,” Rostocker Mathematisches Kolloquium, no. 61, pp. 21–30, 2006.
  • S. Stević, “On global periodicity of a class of difference equations,” Discrete Dynamics in Nature and Society, vol. 2007, Article ID 23503, 10 pages, 2007.
  • S. Stević, “On the recursive sequence $x_n=\alpha+\sum_i=1^k\alpha_ix_n-p_i/1+\sum_j=1^m\beta_jx_n-q_j$,” Journal of Difference Equations and Applications, vol. 13, no. 1, pp. 41–46, 2007.
  • S. Stević, “On the recursive sequence $x_n=1+\sum_i=1^k\alpha_ix_n-p_i/\sum_j=1^m\beta_jx_n-q_j$,” Discrete Dynamics in Nature and Society, vol. 2007, Article ID 39404, 7 pages, 2007.
  • S. Stević, “On the recursive sequence $x_n+1=A+x_n^p/x_n-1^p$,” Discrete Dynamics in Nature and Society, vol. 2007, Article ID 34517, 9 pages, 2007.
  • T. Sun, H. Xi, and H. Wu, “On boundedness of the solutions of the difference equation $x_n+1=x_n-1/(p+x_n)$,” Discrete Dynamics in Nature and Society, vol. 2006, Article ID 20652, 7 pages, 2006.
  • S.-E. Takahasi, Y. Miura, and T. Miura, “On convergence of a recursive sequence $f(x_n-1,x_n)$,” Taiwanese Journal of Mathematics, vol. 10, no. 3, pp. 631–638, 2006.